New here... Diagnosed with Hypo

Hi I have just been diagnosed with hypo. I have been feeling out of sorts for quite some time ie sweating profusely for the last 2 years but was told I was going thru my change but for the last 4 weeks was feeling weird. My hair started falling out was getting pins & needles in my legs and had weird indentations on my tongue. I thought I was losing my mind. in addition I have put on weight 😡 and couldn't understand why as I have always been fit and healthy. I was started on Levo 25mcg. Also now have high cholesterol and folate deficiency. I have been reading people's posts but is there a light at the end of the tunnel as I feel dreadful. How soon will I notice an improvement if any? Seeing my GP 2moro but don't expect much reaction as only been on the tabs for 1 week. Would appreciate some guidance. TIA Sue

9 Replies

oldestnewest
  • Assume your GP told you that Levo should be taken on empty stomach and no food or drink (especially tea or coffee) for at least hour after.

    Many of us take Levo on waking, some prefer bedtime, either as more convenient or research suggests perhaps more effective.

    No other medications at same time, especially, calcium, iron or magnesium, these must be at least 4 hours away.

    You say you have low folate. Has GP also checked levels of B12, vitamin D and ferritin. All these need to be at good levels, not just in range, for thyroid hormones to work. (They are often low)

    Are you taking folate supplement? Usual recommendation is good quality Vit B complex - eg Thorne's or Jarrows. Look for one that has folate in, rather than cheaper folic acid.

    If you have been reading on here, you will realise that 25mcg is a starter dose. It can make you feel a bit worse, but you need to stick at it, before re-testing at 5-6 weeks. GP should up dose with 25mcg increase, always testing after 5-6-8 weeks. Until your symptoms improve, usually we feel better with TSH around 1.

    you do have to be patient. Your body will pick up slowly at its own pace. If increase too quick, you can get into a pickle

    thyrophoenix.com/adjusting_...

    Cholesterol will fall on its own, once you are correctly medicated on Levo. It's a symptom of being hypo.

  • Thank you for replying. GP never advised when to take it. I spoke with the pharmacist who advised to take it in the morning on an empty stomach which I have been doing . I also have to take heart medication 4 times a day along with folic acid 5mg daily. I am taking at nighttime the statin. Will be picking up my test results tomorrow so will know what my ranges are. I've noticed that it's the starting dose and tried to book a repeat blood test in 6 weeks but was informed no follow up for a repeat of blood test hence seeing the GP to discuss. GP has not been very co operative and it was only on my assistance requesting a full blood test as I knew something wasn't right. I feel it's going to be a slow process and appreciate your comments. Will post ranges 2moro as it appears from here you all know alot more. 😄 thanks again

  • Well, that's a bit weird! Of course you have to have a follow-up test in six weeks! You're not going to stay on 25 mcg for the rest of your life, are you. Perhaps whoever told you that, misunderstood.

    You do not want to take folic acid, it is synthetic and not easily absorbed. You want methylfolate, as SlowDragon said. And you really, really do not want a statin! They are not recommended for hypos. Your high cholesterol is due to your low thyroid hormones, and will decrease as your thyroid levels increase.

    In any case, high cholesterol is not a problem. It will not give you a heart attack. Statins, on the other hand, just might!

    It really does sound as if you have a B12 deficiency. And if that hasn't already been tested, it most important that it is. :)

  • Statins will stop you absorbing B12, and B12 deficiency gives you many of the symptoms you describe. Statins also cause muscle weakness (including the heart muscle) so you need to take coQ10 to counteract that. If your hypo is treated correctly, your cholesterol will come down on its own (high cholesterol is symptom/sign of hypothyroidism).

  • I have visited my GP this morning and have been given a blood test form to monitor my TFT. This will be 10 weeks after starting on Levo. I would not have been called to repeat tests if I had not asked, in the words of my GP "we are too busy and don't offer a reminder service. I have also today picked up my results which are as follows. I am to remain on my statins they are to be taken as a preventative not as a cure as I have stated I do have a heart condition. GP won't change the folic acid even though I made him aware that it is not easily absorbed. Again in his words "in some cases". GP also advised I may remain on 25 levo depends on my results and let's wait and see my results are not that bad.

    Serum vitamin B12 371 ng/l (within range)

    Serum folate 2.6 ug/l (low)

    Serum ferritin 33.4 ug/L

    Serum TSH 7.39 mu/L (high)

    Serum free T4 8.5 Pmol/l (low)

    Thyroid peroxidase 1188 in/mL (high) increased risk of pernicious anemia and Addison's disease.

    Serum total cholesterol 6.9 mmol/L (high)

    Serum LDL cholesterol 4.7 mmol/L (high)

    Serum creatinine 102 umol/L (high)

    Serum FSH 102.8 in/L (?)

    Any help with the above results greatly appreciated.

  • Get a new GP with a clue and a better attitude to patient care. You have autoimmune thyroid disease (hashimotos) and so your thyroid will be gradually destroyed by the antibody attacks, so your dose WILL need to be increased.

    A gluten-free diet is usually recommended to decrease the severity of the attacks. The aim ot get TSH well under 1 or suppressed for the same reason, and Free T4 and Free T3 (most important test but not done) in the top quarter of their ranges. You need the ranges - usually in brackets - not just the figures to know how you are doing.

    Buy your own methylfolate. Start supplementing B12 - sublingual methylcobalamin (as levels below 500 can cause permanent neurological damage). Supplement iron (ferrous fumarate 210mg or iron biglycinate with 1000mg vit C) until ferritin is at least 70

  • There is no scientific evidence to show that statins prevent heart attacks in non-males who have not already had a heart attack. Un(der)treated hypo does cause heart problems. Stains might help a little with inflammation, but that is all they do. Do a web search for Dr Malcom Kendrick and read his excellent articles on the causes of CVD.

  • Thank you to all that have responded to my posts - all very insightful. I have now placed a call to my Cardiologist. I hasten to add my cardiologist did not prescribe the statins it came from my GP. I have decided to miss my night time dose, as you have all mentioned high cholesterol is due to being hypo. My levels were 6.9.

  • These are my current ranges

    Serum vitamin B12 371 ng/l (246-911)

    Serum folate 2.6 ug/l (3.4-20.0 (low)

    Replete 5.4-20.0 ug/l indeterminate 3.4-5.30 deficient 3.4

    Serum ferritin 33.4 ug/L

    (20-300)

    Serum TSH 7.39 mu/L (high)

    (0.35-5.5)

    Serum free T4 8.5 Pmol/l (low)

    (10.0-19.8)

    Thyroid peroxidase 1188 in/mL (high) This is worrying increased risk of pernicious anemia and Addison's disease.

    Serum total cholesterol 6.9 mmol/L (high)

    3.0-5.0

    Serum LDL cholesterol 4.7 mmol/L (high)

    1.0-3.0

    Serum creatinine 102 umol/L (high)

    58-96

    Spoke with the Cardiologist Nurse who informed me she has spoken with the Dr. Statins Atorvastatin would not cause a problem with taking Levo and would not impact on B12 levels (as a newer drug). If I was taken Simvastatin would pose a problem. There is no significant evidence that CoQ10 works.

    I will order methylfolate and will stop the statins. Thank you for the replies

You may also like...